Arkansas, 2018Hail and Damaging Winds in Arkansas, July 1 to 3, 2018
July 1 to 3, 2018 · NWS LZK · 5 events in 4 counties and zones
July started hot, with temperatures mostly in the 90s to around 100 degrees on the 1st. It was 98 degrees at Hot Springs (Garland County) and Pine Bluff (Jefferson County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $140,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
July started hot, with temperatures mostly in the 90s to around 100 degrees on the 1st. It was 98 degrees at Hot Springs (Garland County) and Pine Bluff (Jefferson County). Thunderstorms were isolated.
By the 3rd, storms were a little more numerous in western Arkansas. The strongest storms were in the southwest. Trees and power lines were downed at Arkadelphia (Clark County). Quarter size hail was reported at Gum Springs (Clark County).
Not far from Daisy (Pike County), there was some minor damage to a couple of docks on Lake Greeson. Witnesses reported winds swirling above the water, and there was video confirmation of rotation. It appeared a downburst (winds rushing downward toward the water) from a thunderstorm caused the rotation, and it was classified as a gustnado (a whirlwind at the leading edge of a downdraft).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 1, 11:19 AM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 1, 11:19 AM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1219 PM CDT Sun Jul 1 2018
.AVIATION...
Forecasts will continue to reflect expected evolution of
convection, now approaching northwest sections of the forecast
area. This activity is expected to weaken and decrease in coverage
through 22z, as it encounters overall drier conditions.
55
&&
.PREV DISCUSSION...(ISSUED 941 AM CDT Sun Jul 1 2018)
UPDATE...
Have made minor updates to near term Pop/Wx/QPF forecasts, mainly
to incorporate the latest CAM type guidance.
55
PREV DISCUSSION...(ISSUED 639 AM CDT Sun Jul 1 2018)
UPDATE...
Updated to include the 12Z aviation discussion.
AVIATION...
VFR prevails through the TAF period with southwesterly winds
during the day today. Speeds will generally remain below 10 kts,
but some gusts between 10 and 15 kts are possible at northern
terminals. Low chance of TS across the north today as well, so
included VCTS mention at KHRO/KBPK through 02/00Z. Winds subside
to L/V or calm tonight.
Cooper
PREV DISCUSSION...(ISSUED 358 AM CDT Sun Jul 1 2018)
SHORT TERM...Today Through Monday Night
Objective analysis at 09Z shows large scale upper troughing
across the northern and central Plains, with WV imagery
highlighting a compact H500 shortwave trough across north-central
NE. At the surface, a modest frontal boundary was analyzed from
the TX Panhandle to the northern Great Lakes region.
Short range model progs indicate the upper shortwave trough to our
north will eject northeast through the day today as the overall
longwave pattern begins to flatten. This should encourage the
frontal boundary to our west to migrate east into at least portions
of central and potentially northwestern OK by afternoon. As flow
aloft becomes more zonal, the more active northern stream will
remain well removed from the local area, and the frontal boundary
should become quasi-stationary to our west. Sufficient deep
moisture, some deep shear on the order of 15 to 20 kts, and MUCAPE
values of 2000 to 3000 J/kg will support the potential for isolated
to scattered thunder across the north and northwest beginning this
afternoon, with low thunder probs lingering into Monday. Marginally
severe hail and a gust to 50+ kts cannot be ruled out this
afternoon, although the threat of severe weather appears low.
Temperatures this afternoon will once again climb well into the mid-
to-upper 90s, with some locations potentially seeing 100 to 101 F,
especially in far southern AR. Based on model trends, it appears
dewpoint temps today may not be as high as in previous days.
Forecast soundings show several hours of boundary layer mixing this
afternoon, similar to what was observed yesterday. Still, given the
persistent dry bias in most model solutions, elected to increase
dewpoint temps a couple of degrees above blended model output. This
yields upper 90s to low 100s heat index values area wide, with a
corridor of 105 F dewpoints across a portion of the Delta. Keeping
going Heat Advisory headlines through this evening, although it
appears there is less confidence in reaching criteria today versus
previous days.
By late Monday into the pre-dawn hours Tuesday... a tropical wave
caught in anticyclonic flow aloft will move east-to-west across the
Gulf states. Modest impulses associated with this feature will offer
some degree of large-scale ascent. Residual instability will exist
across the Delta, and a belt of modest flow aloft could offer
additional support for some thunder to round out the period.
Confidence is low, however, and better thunder chances should
materialize just beyond the end of the period.
Cooper
LONG TERM...Tuesday Through Saturday
Medium range models remain in decent enough agreement through the
period that one solution is not favored versus another. That being
said, there is some spread between the solutions with time that one
would expect but the differences do not dictate using anything other
than a compromise of models.
Period initiates with a rather messy upper pattern in place, one
that is highlighted by upper ridging over the NE quad of the country
and a westerly moving tropical wave which will be located somewhere
along the central Louisiana coast. This feature progged to move to
the west and basically hug the coast, moving into SE Texas by early
Wednesday.
As a result, scattered showers are expected Tuesday with better
coverage over the southern part of the state. Deeper moisture and
increased cloud cover will bring somewhat cooler temperatures to the
state. Even with the "cooler" temperatures, heat indices will remain
elevated but likely short of criteria.
Meanwhile, the aforementioned NE ridge will begin to retrograde from
the NE and make it all the way back to the central and southern
Rockies by the end of Friday. This will keep the region in easterly
flow aloft. With the ridge not parking itself overhead, temperatures
will not be as hot but still average above normal for early July.
Concerning precipitation, we have already discussed the upper
impulse traveling along the gulf coast. Additional precipitation
chances will be possible as subtle pieces of energy move through the
prevailing easterly flow as the upper ridge retrogrades.
In this scenario, most of the precipitation will be diurnally
driven. Weak winds aloft are not supportive of a large severe
weather threat although a strong pulse type storms can never be
ruled out in this type of environment. With the slow movement of
these storms and high moisture content, locally heavy rain can not
be excluded either.
Goudsward
&&
.LZK Watches/Warnings/Advisories...
Heat Advisory until 8 PM CDT this evening FOR Arkansas-
Independence-Jackson-Monroe-Prairie-White-Woodruff.
&&
Aviation...99
Hazardous weather outlook, Jul 1, 1:23 PM CST, 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
223 PM CDT Sun Jul 1 2018
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021930-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
223 PM CDT Sun Jul 1 2018
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
Scattered thunderstorms will be possible this afternoon across
western and central Arkansas this afternoon. The strongest storms
will approach severe limits. Damaging wind gusts, and lightning
will be possible with the strongest storms.
The combination of afternoon temperatures in the mid-to-upper 90s
and high humidity will once again drive heat index values to near
105 degrees across portions of eastern Arkansas this afternoon.
.DAYS TWO THROUGH SEVEN...Monday Through Saturday
Hot conditions will persist for much of next week, although increased
cloud cover as well as rainfall could keep temperatures slightly
cooler. Isolated to scattered thunderstorms will be possible next
week, but widespread severe weather is not expected.
.Spotter Information Statement...
Spotter activation will not be needed.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
In the hours before
Special weather statement, Jul 1, 12:07 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Little Rock AR
107 PM CDT SUN JUL 1 2018
ARZ038-039-041-042-011845-
Perry AR-Yell AR-Garland AR-Montgomery AR-
107 PM CDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PERRY...NORTHWESTERN
GARLAND...SOUTHERN YELL AND NORTHEASTERN MONTGOMERY COUNTIES UNTIL
145 PM CDT...
At 107 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Muddy Creek WMA, or 17 miles northeast of Mount Ida,
moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Ola... Mountain Pine...
Oden... Plainview in Yell County...
Lake Ouachita State Park... Mauldin...
Muddy Creek WMA... Avant...
Casa... Birta...
Nimrod... Wing...
Fannie... Mt Tabor...
Lena Landing Rec Area... Rover...
Hamilton... Story...
Sunlight Bay Park... Carter Cove Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3474 9375 3475 9371 3480 9371 3498 9343
3507 9304 3451 9314 3460 9378
TIME...MOT...LOC 1807Z 273DEG 14KT 3476 9346
CavanaughSpecial weather statement, Jul 1, 12:40 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Little Rock AR
140 PM CDT SUN JUL 1 2018
ARZ038-041-042-011930-
Yell AR-Garland AR-Montgomery AR-
140 PM CDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARLAND...
SOUTHWESTERN YELL AND NORTHERN MONTGOMERY COUNTIES UNTIL 230 PM
CDT...
At 138 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mauldin, or 7 miles northeast of Mount Ida, moving east at 20 mph.
Wind gusts up to 50 mph will be possible with this storm. Any
boaters in or around the Lake Ouachita area are encouraged to get
off the lake and seek shelter. Strong thunderstorm winds are likely
over the area soon! Frequent lightning is also being observed with
these storms.
Locations impacted include...
Mount Ida... Oden...
Lake Ouachita State Park... Mauldin...
Muddy Creek WMA... Avant...
Chula... Pencil Bluff...
Gibbs... Crystal Springs Landing...
Fannie... Mt Tabor...
Lena Landing Rec Area... Silver...
Sims... Story...
Crystal Springs... Hurricane Grove...
Washita...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Ouachita, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3475 9372 3475 9371 3476 9371 3485 9361
3466 9311 3440 9344 3463 9385
TIME...MOT...LOC 1838Z 282DEG 16KT 3464 9357
CavanaughSpecial weather statement, Jul 1, 12:43 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Little Rock AR
143 PM CDT SUN JUL 1 2018
ARZ039-042>044-011930-
Pulaski AR-Perry AR-Saline AR-Garland AR-
143 PM CDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR PERRY...NORTHEASTERN GARLAND...
NORTHWESTERN SALINE AND NORTHWESTERN PULASKI COUNTIES UNTIL 230 PM
CDT...
At 142 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Jessieville, or 17 miles northwest of Hot Springs
Village, moving east at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Hot Springs Village... Perryville...
Jessieville... Williams Junction...
Wye Mountain... Casa...
Aplin... Antioch in Perry County...
Nimrod... Deberrie...
Oak Grove in Perry County... Long Mountain...
Paron... Fourche Junction...
Thornburg... Pleasant Valley in Perry County...
Hollis... Reform...
Owensville... Cherry Hill in Perry County...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near area lakes, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. Strong thunderstorm winds can easily
capsize smaller boats. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.
&&
LAT...LON 3495 9321 3495 9320 3496 9320 3496 9318
3498 9318 3498 9316 3499 9316 3499 9314
3500 9314 3500 9312 3502 9312 3503 9310
3500 9264 3456 9284 3478 9329 3485 9329
TIME...MOT...LOC 1842Z 289DEG 18KT 3486 9311
CavanaughThunderstorm Wind, Faulkner
- When
- July 1, 1:53 PM CST
- Where
- Faulkner County, 0.57 mi W of Conway
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.080, -92.460
Trees were blown down on a power line on Shamrock Drive in Conway.
Thunderstorm Wind, Montgomery
- When
- July 2, 1:40 PM CST
- Where
- Montgomery County, 2.66 mi WSW of Pine Ridge
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- COOP Observer
- Coordinates
- 34.560, -93.920
A 40'X60' pole barn was blown down.
Thunderstorm Wind, Clark
- When
- July 3, 1:20 PM CST
- Where
- Clark County, Arkadelphia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.120, -93.070
Trees and power lines were down in Arkadelphia.
Hail, Clark
- When
- July 3, 1:25 PM CST
- Where
- Clark County, 1.79 mi SW of Gum Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.060, -93.100
Thunderstorm Wind, Pike
- When
- July 3, 2:14 PM CST
- Where
- Pike County, 1.85 mi WNW of Daisy
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 34.240, -93.760
Damage occurred near Lake Greeson and in areas to the south, near Murfreesboro. |Near Lake Greeson, damage to the roof of the marina was found, along with docks E and D. The damage near Murfreesboro was several trees blown down. A review of videos taken at the time reveal a circulation over Lake Greeson when the damage occurred. From the video evidence and a careful review of radar data, a strong microburst occurred in between Daisy and Murfreesboro resulting in a sustained circulation over Lake Greeson that, when over land, is typically referred to as a gustnado. This appeared to be a gustnado over water. With the damage being initiated by downdraft, it is considered thunderstorm wind damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 1 to 5, 20189 deaths · 2 events
- Heat in Vermont, July 1 to 6, 20184 deaths · 16 events
- Heat in Arizona, July 1 to 4, 20184 deaths · 4 events
- Excessive Heat in Pennsylvania, July 1 to 5, 20182 deaths · 12 events
- Flash Flooding and Flooding in Iowa, July 1 to 28, 2018$2.9 million · 70 events
- Wildfire in Utah, July 1 to 31, 2018$25 million · 1 event
- Rip Current in California, July 1, 20181 death · 1 event
- Flooding in Minnesota, July 1 to 22, 2018$2.8 million · 5 events
- Damaging Wind in Texas, July 1, 2018$500,000 · 61 kt wind · 1 event
- Damaging Winds in Michigan, July 1, 2018$125,000 · 56 kt wind · 8 events
- Excessive Heat in Missouri, July 1, 20187 injured · 2 events
- Flash Flooding and Damaging Wind in Kentucky, July 1, 2018$130,000 · 54 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771707, 771708, 771710, 771709, 771711.